Treating an allergic reaction

The following flowchart summarises how to spot an allergic reaction, and treat it:

*Adrenaline autoinjectors (AAI) are prescribed to those at risk of a severe allergic reactions (anaphylaxis). You should administer the person’s own AAI if readily available. Some schools which hold a “spare” AAI device which can be used if available, but only where the school has permission to do so.

Mild-moderate symptoms:

  • Generally respond to antihistamine medicines given by mouth.
  • Do not require urgent medical attention.
  • Usually get better, but can worsen and turn into anaphylaxis: so watch out for anyone having a mild-moderate (non-anaphylaxis) reaction as this could get worse.

Anaphylaxis

Anaphylaxis usually occurs together with more mild symptoms of an allergic reaction (such as an itchy mouth or skin rash), but can happen on its own without any mild signs being present. Always use adrenaline FIRST (before other medicines such as inhalers) in someone with known food allergy who has sudden-onset breathing difficulties – even if there are no skin symptoms.

In there are any ABC symptoms of anaphylaxis present, then use an adrenaline auto-injector (AAI) without delay:

AIRWAY:

  • Persistent cough
  • Vocal changes (hoarse voice)
  • Difficulty in swallowing
  • Swollen tongue

BREATHING:

  • Difficult or noisy breathing
  • Wheezing (like an asthma attack)

CONSCIOUSNESS:

  • Feeling lightheaded or faint
  • Clammy skin
  • Confusion
  • Unresponsive/unconscious (due to a drop in blood pressure)

IF IN DOUBT, GIVE ADRENALINE

A dose of adrenaline administered with an AAI into the outer mid-thigh muscle is safe and potentially life-saving.

After giving the AAI:

  • Do NOT move the person. Standing someone up with anaphylaxis can trigger cardiac arrest. Bring the AAI to the person having the reaction, not the other way round.
  • Lie the person down with their legs raised. If breathing is difficult, allow the person to sit.
  • Note the time the AAI was given.

ALWAYS DIAL 999 AND REQUEST AN AMBULANCE IF AN AAI IS USED

  • Use the AAI first, then dial 999 – even if the child is feeling better. A person receiving an adrenaline injection should always be taken to hospital for monitoring afterwards.
  • When dialling 999, say that the person is suffering from anaphylaxis (“ANA-FIL-AX-IS”).
  • Give clear and precise directions to the emergency operator, including the postcode of your location.

If the reaction isn’t better after 5 to 10 minutes, then give a second dose of adrenaline: use another AAI device, as the AAI can only be used once.